Texas, 2008Damaging Winds in Texas, June 16, 2008
June 16, 2008 · NWS MAF · 2 events in 2 counties and zones
Scattered thunderstorms developed across portions southeast New Mexico and the Texas Permian Basin. These storms developed in areas condusive to dry microburst development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions southeast New Mexico and the Texas Permian Basin. These storms developed in areas condusive to dry microburst development. Most storms that developed produced little rain, with generally strong winds. As thunderstorms began weakening, severe outflow winds were reported in portions of Andrews and Midland Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 2:15 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 2:15 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT MON JUN 16 2008
.DISCUSSION...
TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE
UPCOMING FORECAST PERIOD AS A RIDGE OF HIGH PRESSURE ALOFT ALONG
WITH A LOW-LEVEL THERMAL RIDGE CONTINUE ACROSS THE REGION.
PRECIPITATION CHANCES WILL CONTINUE THROUGH AT LEAST THE MIDDLE
OF THE WEEK...WITH THE FAVORED LOCATIONS ACROSS THE DAVIS
MOUNTAINS REGION...NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.
FOR TODAY...AFTERNOON CONVECTION FIRST DEVELOPED ACROSS THE DAVIS
MOUNTAINS IN AN ENVIRONMENT CHARACTERIZED BY STEEP LAPSE
RATES...MEAGER CAPE AND POOR 0-6KM WIND SHEAR. THE MAIN CONCERN
WITH THESE HIGH-BASED STORMS WILL BE GUSTY WINDS AND LIGHTNING
STRIKES. ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP ACROSS THE
UPPER TRANS PECOS...SOUTHEAST NEW MEXICO AND WESTERN PERMIAN
BASIN. THIS ACTIVITY WILL DEVELOP PRIMARILY ALONG A SURFACE TROUGH
OF LOW PRESSURE...WHERE LOW-LEVEL CONVERGENCE WILL BE MAXIMIZED.
SIMILAR CONCERNS EXIST WITH THESE STORMS...ESPECIALLY GIVEN A
PRONOUNCED INVERTED V ON FORECAST SOUNDINGS. CONDITIONS DO NOT
APPEAR FAVORABLE AT THIS TIME FOR ANY LATE NIGHT/EARLY MORNING MCS
ACTIVITY ACROSS OUR REGION TONIGHT. THE SHORT AND MEDIUM RANGE
MODELS ARE NOW SHOWING A FAVORABLE SETUP FOR MCS ACTIVITY TO MAKE
IT INTO THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
LATE TUESDAY NIGHT/WEDNESDAY MORNING AND AGAIN WEDNESDAY
NIGHT/THURSDAY MORNING. THE PREVIOUS FORECAST ALREADY ACCOUNTS FOR
THIS AND BASED ON THE LATEST MODEL DATA...WE HAVE OPTED TO
INCREASE RAIN CHANCES FOR THE ABOVE MENTIONED REGIONS. BEYOND
THURSDAY...CONFIDENCE IS NOT HIGH ENOUGH TO INCREASE RAIN CHANCES
FOR ANY PARTICULAR AREA...BUT WE WILL CONTINUE TO MENTION A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE DAVIS
MOUNTAINS AND MARFA PLATEAU REGIONS THROUGH THE REMAINDER OF THIS
WEEK. WE PREFER TO GO WITH A DRY FORECAST INTO EARLY NEXT WEEK AS
MEDIUM RANGE GUIDANCE SUGGESTS THE MID-LEVEL RIDGE WILL EXPAND
ACROSS THE SOUTHERN U.S. PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 75 99 73 96 / 20 10 30 10
CARLSBAD NM 70 103 69 101 / 10 10 10 20
DRYDEN TX 74 100 75 99 / 10 10 10 10
FORT STOCKTON TX 75 102 75 100 / 10 10 10 20
GUADALUPE PASS TX 73 98 71 96 / 10 10 10 20
HOBBS NM 71 101 69 98 / 20 10 20 20
MARFA TX 63 97 63 94 / 10 20 10 20
MIDLAND INTL AIRPORT TX 74 100 72 98 / 20 10 20 10
ODESSA TX 75 101 73 99 / 20 10 20 10
WINK TX 76 107 76 105 / 20 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21/06
Hazardous weather outlook, Jun 16, 1:27 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT MON JUN 16 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT MON JUN 16 2008 /127 PM MDT MON JUN 16 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING.
STRONG WINDS IN EXCESS OF 50 MPH...SMALL HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY STORM THAT DEVELOPS.
LIGHTNING STRIKES WILL HAVE THE POTENTIAL TO START WILDFIRES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN AND NEAR THE DAVIS
MOUNTAINS TUESDAY AFTERNOON. THE PRIMARY THREATS FROM ANY OF
THESE STORMS WILL BE DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING
STRIKES.
BY TUESDAY NIGHT...SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE
SOUTHEAST NEW MEXICO PLAINS...PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 5:03 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT MON JUN 16 2008
TXZ046-162330-
DAWSON-
603 PM CDT MON JUN 16 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN DAWSON COUNTY.
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
SOUTHEAST OF SAND ALONG HIGHWAY 180 AT 603 PM CDT...MOVING SOUTHEAST
AT 7 MPH. THIS STORM WILL AFFECT HIGHWAY 349 AND FARM TO MARKET
ROAD NEAR PATRICIA.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 16, 5:34 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT MON JUN 16 2008
TXZ046-170000-
DAWSON-
634 PM CDT MON JUN 16 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL DAWSON COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF SAND ALONG HIGHWAY
180 AT 632 PM CDT...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL IMPACT
HIGHWAY 180 WEST OF LAMESA.
GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 16, 5:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT MON JUN 16 2008
TXZ045-170015-
GAINES-
644 PM CDT MON JUN 16 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWEST GAINES COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF SEMINOLE
ALONG STATE HIGHWAY 214 AT 644 PM CDT...MOVING EAST AT 8 MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE
POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 16, 5:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT MON JUN 16 2008
TXZ045-050-170015-
GAINES-ANDREWS-
646 PM CDT MON JUN 16 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN ANDREWS AND SOUTH
CENTRAL GAINES COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF FRANKEL CITY AT
646 PM CDT...MOVING EAST SOUTHEAST AT 20 MPH.
WINDS GUSTING UP TO 55 MPH...PEA SIZED HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM. STAY INDOORS UNTIL
THE STORMS MOVE OUT OF YOUR AREA.
Special weather statement, Jun 16, 5:56 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT MON JUN 16 2008
NMZ034-170030-
SOUTHERN LEA COUNTY-
556 PM MDT MON JUN 16 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN LEA COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF JAL ALONG STATE
HIGHWAY 18 AT 556 PM MDT...MOVING EAST AT 9 MPH. THIS STORM
WILL IMPACT STATE HIGHWAY 18.
BRIEF GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 16, 6:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT MON JUN 16 2008
TXZ050-051-170030-
ANDREWS-MARTIN-
706 PM CDT MON JUN 16 2008
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN ANDREWS AND WEST
CENTRAL MARTIN COUNTIES.
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
NORTHEASTERN ANDREWS COUNTY AT 706 PM CDT...MOVING SOUTHEAST AT 9
MPH.
PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE
POSSIBLE. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH
THIS STORM. SEEK SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS
STORM.
Thunderstorm Wind, Andrews
- When
- June 16, 6:40 PM CST to 6:45 PM CST
- Where
- Andrews County, 1.36 mi ESE of Andrews Co Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.320, -102.510
The Texas Tech Mesonet station east of Andrews reported a thunderstorm wind gust of 68 mph. No damage was reported.
Thunderstorm Wind, Midland
- When
- June 16, 10:25 PM CST to 10:30 PM CST
- Where
- Midland County, 4 mi WNW of Midland
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $70,000
- Reported by
- AWOS
- Coordinates
- 32.022, -102.143
On Tuesday morning, the National Weather Service in Midland conducted a damage survey of areas within the city of Midland affected by a heat burst. The damage survey focused on locations at and around the intersection of Loop 250 and Midland Drive, in northwest portions of the city of Midland. Between Briarwood and Navarro Avenues along Midland Drive, 13 power poles were damaged to varying degees. A 62 mph wind was reported at Midland Airpark on the 11:25 pm CDT observation. However, damage to wooden poles along Midland Drive was indicative of winds in the 80 to 100 mph range.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Hail and Damaging Winds in New York, June 16, 2008$24 million · 1.75 in hail · 39 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Texas, June 16, 2008$340,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119201, 119211.